Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Feb 5, 2020, 5:08 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 5:08 PM CST (23:08 UTC)
- Expired
- Feb 5, 2020, 5:45 PM CST
- In force
- 37 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 5:20 PM CST | TORNADO | 10 Sw Cherokee, AL | WEAK EF-1 TORNADO CONFIRMED IN FAR SW COLBERT CO. NEAR THE ALLSBORO AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 5, 4:25 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
158
WFUS54 KHUN 052308
TORHUN
ALC033-077-052345-
/O.NEW.KHUN.TO.W.0008.200205T2308Z-200205T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
508 PM CST Wed Feb 5 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Western Lauderdale County in northwestern Alabama...
Western Colbert County in northwestern Alabama...
* Until 545 PM CST.
* At 508 PM CST, a severe thunderstorm capable of producing a tornado
was located over Tishomingo, or near Tishomingo State Park, moving
northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop, Mt Hester, New
Bethel, Maud, Allsboro and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3486 8810 3499 8783 3465 8770 3458 8814
TIME...MOT...LOC 2308Z 243DEG 41KT 3467 8824
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
GH2 follow-up statements
579
WWUS54 KHUN 052326
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
526 PM CST Wed Feb 5 2020
ALC033-077-052345-
/O.CON.KHUN.TO.W.0008.000000T0000Z-200205T2345Z/
Lauderdale AL-Colbert AL-
526 PM CST Wed Feb 5 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR WESTERN
LAUDERDALE AND WESTERN COLBERT COUNTIES...
At 526 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cherokee, or 10 miles east of Iuka, moving northeast
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sheffield, Tuscumbia, Cherokee, Malone, Posey Loop, Mt Hester, New
Bethel, Maud, Allsboro and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3486 8810 3499 8783 3465 8770 3458 8814
TIME...MOT...LOC 2326Z 243DEG 41KT 3476 8801
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
GH361
WWUS54 KHUN 052342
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
542 PM CST Wed Feb 5 2020
ALC033-077-052351-
/O.EXP.KHUN.TO.W.0008.000000T0000Z-200205T2345Z/
Lauderdale AL-Colbert AL-
542 PM CST Wed Feb 5 2020
...THE TORNADO WARNING FOR WESTERN LAUDERDALE AND WESTERN COLBERT
COUNTIES WILL EXPIRE AT 545 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However storms may still intensify as they
move east this evening.
A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.
LAT...LON 3486 8810 3499 8783 3465 8770 3458 8814
TIME...MOT...LOC 2341Z 243DEG 41KT 3483 8784
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 5, 3:27 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 5, 3:27 PM CST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 327 PM CST Wed Feb 5 2020 .NEAR TERM...(Tonight) Issued at 327 PM CST Wed Feb 5 2020 An amplified mid/upper pattern was in place across the greater North American domain, making for active weather for much of the lower-48. Although rather strong upper ridging was in place over the Caribbean, the main action was associated with an eastward progressing trough. This feature extended from the Hudson Bay, southward over the upper Mississippi Valley to NW Mexico. A number of moisture laden upper level rivers of moisture (some from northern stream, more of it subtropical based) was rounding the southern periphery of this trough, bringing widespread clouds from south of Deep South Texas across this region to the eastern Canadian Maritimes. A surface low forming over Louisiana will become a major player in our sensible weather over the next day or so. A sharp contrast in airmass' exist, with very cold and some locations in western Texas reporting snow, to low/mid 70s from central LA to north/central Alabama to the South Carolina coast. These unseasonably mild conditions and dewpoints ranging in the mid and upper 60s was setting up a potentially volatile situation regarding strong to severe convection. The above noted low will move to the NE and consolidate into a synoptic scale system over the Ohio/Tennessee Valley during Thursday. Deep moisture and unseasonably warm conditions east of this system will move northward, bringing numerous to widespread showers and thunderstorms tonight. Some of the storms during the evening to overnight could become strong to severe in intensity, with the main risk damaging wind gusts over 60 mph and maybe a few tornadoes. The high amounts of moisture becoming precipitation will produce locally heavy amounts of rain across the area. Rainfall totals through the late night will range from 2-3 inches, with locally higher amounts. Given that the first round of rainfall has soaked the soils locally, additional rain will runoff, resulting in flooding issues. A Flash Flood Watch that was issued earlier for the area, has been expanded to include all of the greater Huntsville forecast area through Thursday afternoon. A cold front trailing south of the low will begin moving in a west to east manner across the area during the overnight, starting a cool down in temperatures from west to east. .SHORT TERM...(Thursday through Friday) Issued at 327 PM CST Wed Feb 5 2020 Much cooler air west of the front will filter in across the area during the course of the day Thursday. This will bring a wide range of temperatures, with high temperatures ranging from the mid 40s over far NW Alabama to the mid 60s over NE Alabama. Temperatures to the east will cool off as well, as the colder air penetrates to the east. Shower activity should finally wind down Thur night. A brief mix of rain/snow (no accumulations of course) is possible Thu evening, with lows by Friday morning cooling closer to normal levels, into the mid 30s. Friday will feature slow clearing with high temperatures only in the low/mid 40s. .LONG TERM...(Friday night through Tuesday) Issued at 327 PM CST Wed Feb 5 2020 An unsettled pattern is expected for the weekend and the first half of next week, as a series of systems traverse the region in a predominate but amplified zonal flow. This will bring scattered showers on Saturday. The precipitation could begin as a mix of rain/snow in the morning, then become all rain late morning. Another dry period on Sunday. But another system moving in will bring more clouds and rain chances to get the work week off. Given the on- going showers and flooding, runoff from early next weeks rain event could bring more flooding and/or hydrological issues. Enough instability returns to warrant a mention of thunder for next Wed. After a chilly weekend with daily high/low temperatures at or below seasonable norms, they will rise to above normal levels early next week. In fact, highs by the middle of next week will recover back into the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1155 AM CST Wed Feb 5 2020 Multiple waves of showers and storms, combined with low ceilings, will make for poor flying conditions today-tomorrow. 1st round of showers/storms is ongoing; vis/cigs will fluctuate in the MVFR-IFR range with further drops possible within TSRA. A 2nd round of TSRA is expected later this aftn/eve, and have targeted this timeframe with a TEMPO group accordingly (22-02Z at KMSL, 03-07Z at KHSV), though timing will likely need adjustment. There may still be a 3rd round of storms overnight, but confidence in this phase is lowest. Handled this with a PROB30 (03-06Z at KMSL, 07-10Z at KHSV). Behind the front, MVFR-IFR ceilings with occasional showers will continue, so little improvement is expected. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Thursday afternoon for ALZ001>010-016. TN...Flash Flood Watch through Thursday afternoon for TNZ076-096-097. && NEAR TERM...RSB SHORT TERM...RSB LONG TERM...RSB AVIATION...BCC For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 5, 4:20 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 420 AM CST Wed Feb 5 2020 ALZ001>010-016-TNZ076-096-097-061000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 420 AM CST Wed Feb 5 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Scattered embedded thunderstorms within numerous to widespread showers are expected later today into this evening. A few of these storms could be severe and will be capable of damaging winds along with hail and a few tornadoes. The threat for severe weather will be from late this afternoon through the late evening. In addition, locally heavy downpours in a short period of time could lead to a few instances of flash flooding. Resulting runoff may also result in minor flooding of area rivers and streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible later today into this evening.
In the hours before
Special weather statement, Feb 5, 12:43 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1243 PM CST Wed Feb 5 2020
TNZ076-096-097-051930-
Franklin TN-Moore TN-Lincoln TN-
1243 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...EASTERN LINCOLN AND
CENTRAL FRANKLIN COUNTIES UNTIL 130 PM CST...
At 1243 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 55 mph.
Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Tims Ford Lake, Sewanee, Lincoln and Hurdlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8616 3534 8603
3531 8600 3529 8592 3522 8586 3499 8657
3534 8658 3536 8650 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1843Z 235DEG 49KT 3509 8652
GHSpecial weather statement, Feb 5, 1:01 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
101 PM CST Wed Feb 5 2020
TNZ097-051930-
Franklin TN-
101 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
130 PM CST...
At 100 PM CST, Doppler radar was tracking a strong thunderstorm near
Huntland, or 13 miles southeast of Fayetteville, moving east at 35
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cowan, Huntland, Sewanee, Anderson, Beans Creek, Maxwell, St. Andrews
and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8587 3499 8632 3508 8632 3522 8587
3522 8586
TIME...MOT...LOC 1900Z 268DEG 30KT 3506 8635
30Special weather statement, Feb 5, 1:27 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
127 PM CST Wed Feb 5 2020
TNZ097-052000-
Franklin TN-
127 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 200 PM
CST...
At 127 PM CST, Doppler radar was tracking a strong thunderstorm near
Sewanee, or 8 miles east of Winchester, moving northeast at 60 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winchester, Decherd, Cowan, Sewanee, Anderson, Alto, St. Andrews,
Belvidere, Sherwood and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3531 8600 3532 8598 3531 8597 3531 8595
3530 8595 3530 8593 3528 8591 3522 8586
3499 8587 3499 8630 3533 8604 3533 8602
TIME...MOT...LOC 1927Z 241DEG 53KT 3524 8597
GHLocal storm report, Feb 5, 2:45 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD 8 WSW RUSSELLVILLE 34.48N 87.86W
02/05/2020 FRANKLIN AL EMERGENCY MNGR
EMA REPORTS FLOODING IN PARTS OF BELGREEN,
MAINLY BETWEEN COTTON GIN ROAD AND HWY 24,
NEAR FLETCHER RD, AND NEAR LAKE ELLIOT RD.
&&
TPBLocal storm report, Feb 5, 2:47 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 2 ENE LYNCHBURG 35.29N 86.32W
02/05/2020 MOORE TN EMERGENCY MNGR
EMA REPORTS SEVERAL ROADS OVER-TOPPED WITH
WATER IN MOORE CO.
&&
TPBSpecial weather statement, Feb 5, 4:55 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CST Wed Feb 5 2020
ALZ003-052345-
Franklin AL-
455 PM CST Wed Feb 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 545 PM
CST...
At 455 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Belmont to near New Salem. Movement was east at
60 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Cedar
Creek Reservoir, Atwood, Duketon and Rockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3450 8815 3457 8769 3431 8769 3431 8795
3432 8817
TIME...MOT...LOC 2255Z 250DEG 51KT 3449 8821 3412 8829
30The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 6:44 AM CST | Special Weather Statement | HUN | Cullman | 31 min |
| Feb 5, 8:19 AM CST | Special Weather Statement | HUN | Madison, Morgan | 26 min |
| Feb 5, 8:38 AM CST | Special Weather Statement | HUN | Morgan | 37 min |
| Feb 5, 8:45 AM CST | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 26 hr |
| Feb 5, 9:08 AM CST | Special Weather Statement | HUN | Madison, Morgan | 52 min |
| Feb 5, 9:53 AM CST | Special Weather Statement | HUN | Jackson | 52 min |
| Feb 5, 10:09 AM CST | Special Weather Statement | HUN | Madison | 36 min |
| Feb 5, 10:23 AM CST | Special Weather Statement | HUN | Madison | 22 min |
| Feb 5, 10:32 AM CST | Special Weather Statement | HUN | Colbert, Franklin | 43 min |
| Feb 5, 10:39 AM CST | Areal Flood Warning | HUN | Jackson, Madison | 12 hr |
| Feb 5, 10:52 AM CST | Special Weather Statement | HUN | Jackson | 38 min |
| Feb 5, 10:55 AM CST | River Flood Warning | HUN | Madison | 50 hr |
| Feb 5, 10:55 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 20 min |
| Feb 5, 11:00 AM CST | River Flood Warning | HUN | Lawrence | 62 hr |
| Feb 5, 11:11 AM CST | Special Weather Statement | HUN | Limestone | 49 min |
| Feb 5, 11:18 AM CST | Special Weather Statement | HUN | Lawrence | 42 min |
| Feb 5, 11:53 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 5, 11:57 AM CST | Special Weather Statement | HUN | Limestone | 48 min |
| Feb 5, 12:00 PM CST | Special Weather Statement | HUN | Limestone | 45 min |
| Feb 5, 1:53 PM CST | Areal Flood Warning | HUN | Franklin | 6 hr |
| Feb 5, 4:53 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 52 min |
| Feb 5, 4:55 PM CST | Special Weather Statement | HUN | Franklin | 50 min |
| Feb 5, 5:41 PM CST | Special Weather Statement | HUN | Colbert, Lauderdale, Lawrence | 49 min |
| Feb 5, 5:45 PM CST | Areal Flood Warning | HUN | Madison | 4 hr |
| Feb 5, 5:55 PM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 9 hr |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.